Reversible effect seen, with drop in intraocular pressure after discontinuation of supplementation
FRIDAY, May 24 (HealthDay News) -- Supplementation with glucosamine is associated with increased intraocular pressure (IOP), which decreases after discontinuation of supplementation, according to a research letter published online May 23 in JAMA Ophthalmology.
Ryan K. Murphy, D.O., from the University of New England College of Osteopathic Medicine in Biddeford, Maine, and colleagues assessed the correlation between glucosamine supplementation and IOP in a retrospective study involving 17 patients selected based on their history of glucosamine supplementation and ocular hypertension (IOP > 21 mm Hg) or diagnosis of open-angle glaucoma. Participants were willing to electively stop using glucosamine, had IOP measurements at least three times within two years, and had no concomitant changes in glaucoma medications or eye surgery. Cohort A (11 patients) had one to three previously measured baseline IOPs before glucosamine supplementation, while cohort B (six patients) had no preexisting IOP measurements before initiating glucosamine supplementation.
The researchers found that in cohort A there was a significant increase in IOP from baseline to during glucosamine supplementation, and a significant decrease from during glucosamine supplementation to discontinuation of glucosamine. In cohort B, a similar, significant decrease in IOP was observed after discontinuation. There were no significant differences between the left and right eyes for any of the analyses.
"The connection between glucosamine supplementation and increased IOP observed herein deserves further exploration," write the authors. "Monitoring IOP in patients choosing to supplement with glucosamine may be indicated."
Full Text (subscription or payment may be required) (http://archopht.jamanetwork.com/article.aspx?articleid=1690919 )